Florida, 2016

Funnel Cloud in Florida, September 15, 2016

September 15, 2016 · NWS MLB · 1 event in 1 county or zone

A report of a funnel cloud sighting near Lake Jessup was relayed by local news media.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A report of a funnel cloud sighting near Lake Jessup was relayed by local news media.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 15, 2:59 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 15, 2:59 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
359 PM EDT THU SEP 15 2016

.DISCUSSION...

Tonight...Boundary collisions will support scattered storms into
early evening but 15Z (11am) Cape sounding continues to show
temps aloft remain quite warm with +10C at 700 mb and -5C at 500
mb so severe weather is not expected. And the winds aloft are not
as strong so do not expect to see as many bowing structures as we
saw yesterday. Lightning and heavy rain will be the primary
threats.

Friday-Sunday...Mid level ridge atop Florida will gradually erode
through this weekend. At the surface, a rather "baggy" pressure
pattern remains in place, courtesy of the stationary, weakening (or
remnant) circulation of Julia offshore the South Carolina coast,
from which extends a weak surface trough SW across central Florida.
Resultant light wind flow in place, coupled with sufficient mean
PWAT (1.8 to 2.1") should keep rain chances near normal (40
coast/50 inland) through the period. However, 12Z GFS pushes the
deepest moisture band southward with time and is trending drier
across northern sections. Have lowered PoPs for Volusia on Friday
to 30 percent and PoPs may need to be lowered further especially
Sunday for most areas except the far south. Temps should average
near to a degree or two above normal.

Monday-Thursday (Previous)...The last two runs of global model
guidance have backed off on the extent of the northern stream mid
level "trough split" and subsequent retrogression of vort energy,
discussed yesterday morning. They now show much weaker/sheared out
vortlobe dropping across the deep south and into north Florida on
Tuesday, with one or two strung out vort ripples retrograding
westward into the GOMEX Wednesday-Thursday as a large mid level
ridge rebuilds over the eastern CONUS. This is much closer to what
the ECM was advertising yesterday. Interestingly, the guidance now
shows this mid level energy picking up the remnant circulation of
Julia and carrying it south and southwestward across Florida
through mid week. Assuming the consensus solutions were to verify,
the feature would likely be in the form of a weak inverted trough
with associated pooled moisture, rather than any sort of coherent
low.

Forecast will show gradually increasing onshore flow with near
normal rain chances (~40) for Monday-Tuesday gradually increasing
to around 50 percent for Wednesday-Thursday. The freshening onshore
flow will also favor showers (SCT) over TS (ISOLD), which is what
will be shown in the grids by mid week. Near normal max temps Monday
and Tuesday should fall off to a tad below normal thereafter as the
onshore winds and moisture/clouds increase. This flow regime would
also favor above normal mins, especially near the coast.

&&

.AVIATION...
Mainly VFR. TEMPO TSRA for northern terminals through 23Z or so.
Then focus for Scattered SHRA/TSRA will shift slightly south on
Friday from MCO southward.

&&

.MARINE...
through Sat...North winds are forecast to increase over the
northern waters reaching 10-15 knots Fri into Sat. This will
produce choppy wind waves and combined with an east swell
component, seas will build 4-5 feet over the offshore waters,
possibly reaching 6 ft in the Gulf stream offshore Volusia.

SUN-MON...Good boating conditions are forecast with
light winds, minimal wind chop and a decaying swell leading seas
to drop to 2-3ft Sunday and 2 ft Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  89  74  90 /  30  30  20  40
MCO  74  91  74  91 /  30  50  20  50
MLB  74  89  74  89 /  30  40  20  50
VRB  73  89  74  89 /  30  40  20  40
LEE  74  91  73  91 /  30  50  20  40
SFB  74  91  74  91 /  30  50  20  50
ORL  75  91  75  91 /  30  50  20  50
FPR  73  89  73  89 /  30  40  20  40

&&

.MLB Watches/Warnings/Advisories...
FL...None.
AM...None.

&&

FORECASTS...Kelly
IMPACT WEATHER....Bragaw
Hazardous weather outlook, Sep 15, 10:58 AM EST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1158 AM EDT THU SEP 15 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-160400-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1158 AM EDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS EAST CENTRAL FLORIDA THIS AFTERNOON. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE EAST COAST SEA BREEZE AS IT DEVELOPS
AND PUSHES INLAND THROUGH MID AFTERNOON. COVERAGE OF STORMS WILL
INCREASE ALONG AND NORTH OF THE I-4 CORRIDOR FROM MID TO LATE
AFTERNOON BEFORE PUSHING BACK TOWARD THE COAST INTO THE EARLY
EVENING HOURS...ESPECIALLY NORTH OF SEBASTIAN INLET. LOCAL HEAVY
RAINFALL, BRIEF WIND GUSTS TO 40 MPH, AND DANGEROUS CLOUD TO
GROUND LIGHTNING STRIKES WILL ACCOMPANY STORMS AS THEY MOVE TOWARD
THE EAST AT AROUND 10 TO 15 MPH.

.FLOOD IMPACT...
TORRENTIAL DOWNPOURS IN SLOW MOVING STORMS WILL BE CAPABLE OF
PRODUCING 1 TO 2 INCHES OF RAIN IN A 30 TO 60 MINUTE PERIOD.
TEMPORARY MINOR FLOODING OF ROADWAYS AND POOR DRAINAGE AREAS MAY
OCCUR. NEVER DRIVE THROUGH WATER OF AN UNKNOWN DEPTH...SEEK AN
ALTERNATE ROUTE.

.RIP CURRENT IMPACT...
AN LONG PERIOD SWELL WILL COMBINE WITH AN APPROACHING ASTRONOMICAL
HIGH TIDE PRODUCE A MODERATE RISK FOR RIP CURRENTS AT AREA
BEACHES. THE THREAT WILL BE HIGHEST THROUGH 4:30 PM THIS AFTERNOON
DUE TO TIDAL EFFECTS. ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD.

.MARINE THUNDERSTORM GUST IMPACT...
STORMS CAPABLE OF PRODUCING GUSTY WINDS UP TO 30 KNOTS WILL
DEVELOP OVER INLAND AREAS THIS AFTERNOON. SOUTHWEST STEERING FLOW
WILL PUSH SOME OF THE ACTIVITY TOWARD THE INTRACOASTAL WATERWAY
AND NEARSHORE ATLANTIC WATERS...ESPECIALLY NORTH OF SEBASTIAN
INLET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED INTO THE WEEKEND
AND EARLY NEXT WEEK AS A MORE TYPICAL MID SEPTEMBER RAINFALL
PATTERN RETURNS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

ULRICH/BRAGAW

The radar

The Melbourne radar (KMLB), 88 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Seminole

When
September 15, 4:20 PM EST
Where
Seminole County, 0.61 mi E of Lake Jessup
Reported by
Broadcast Media
Coordinates
28.730, -81.220

Local news media relayed a video of a funnel cloud near Lake Jessup.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651963.